Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 150, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 1997, 8:26 PM CDT for Reno County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 8:26 PM CDT (01:26 UTC)
- Expired
- Jul 8, 1997, 9:25 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:45 PM CDT | Thunderstorm Wind 75 | Yoder, KS | |
| Jul 8, 8:57 PM CDT | Hail 0.75 | Haven, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 090126 RRA
SVRICT
KSC155-090225-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT TUE JUL 8 1997
* SEVERE THUNDERSTORM WARNING FOR
RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 925 PM CDT
* SOME TOWNS AFFECTED
YODER
DARLOW
ELMER
HUTCHINSON
* AT 826 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF
HUTCHINSON MOVING EAST AT 5 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATE|R COVERED ROADS.
MATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:26 PM CDT, 5 hours earlier.
Area forecast discussion, Jul 8, 3:26 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT TUE JUL 8 1997 ...SHORT TERM... TSRA CHANCES MAIN QUESTION FOR TONIGHT. 19Z SFC ANALYSIS DEPICTS WEAK WARM FRONT LIFTING BACK INTO SRN NEB WHILE REMNANTS OF OLD OUTFLOW BOUNDARY STILL EVIDENT FROM SC KS BACK INTO CE OK. AIRMASS OVER MUCH OF THE REGION BECOMING VERY UNSTABLE WITH LIS NR MINUS 10 AND CAPES OVER 3000 J/KG. WARM AIR AT 700 MB STILL PREVENTING CONVECTIVE DEVELOPMENT...THOUGH FEEL COMBINATION OF HEATING AND STG MCONV ALONG OLD BOUNDARIES SHOULD INITIATE SOME ACTIVITY BY EVENING. UNCERTAIN ABOUT ORGANIZED CONVECTION TONIGHT AS 850 MB FLOW FCST TO REMIN BELOW 25 KTS...MUCH WEAKER THAN INFLOW INTO LAST NIGHTS MCS. MDLS POINT TO SC KS WITH BEST UVV AND MCONV AND WILL GO WITH HIGHEST POPS HERE...SLIGHTLY LOWER CE/SE SECTS. HIGH DEWPOINTS SUGGEST LOWS A DEGREE OR 2 HIGHER THAN FWC. ...LONG TERM... CONCERN IN THE LONG TERM IS PCPN CHANCES. WHILE ETA APPEARS TOO DRY IN THE LOW LEVELS...PERFERRED ITS HANDLING OF UPPER FEATURES AND WAS GENERALLY USED. FOR WEDNESDAY...ETA GRIDDED DATA HINTS THE WEAK BOUNDARY MENTIONED IN SHORT TERM DISCUSSION STILL LINGERS ACROSS CENTRAL KS. ALSO...MODELS AGREE IN BRINGING A WEAK SHORTWAVE OVER THE RIDGE ACRS CNTRL KS. THUS...WITH THETA-E RIDGE STILL IN PLACE ALONG WITH FCST CAPES BTWN 2000-3000 J/KG WILL KEEP SCT TSRA IN FORECAST. AS FOR TEMPS...WITH 85H TEMPS AROUND TDY/S VALUES AND ADDITIONAL SUNSHINE EXPECTED...WILL GO ABV GUIDANCE VALUES FOR HIGHS. WILL ALSO CONTINUE SCT POPS FOR WEDNESDAY NIGHT WITH ABOVE MENTIONED SHORTWAVE TRACKING ESE AND 85H SOUTHERLY FLOW STRENGTHING. 5H RIDGE BUILDS IN NICELY ON THURSDAY...BUT WITH AVN KEEPING WK SHORTWAVE ENERGY UNDER RIDGE WILL KEEP A SMALL MENTION OF TSRA. ALSO...SOME LINGERING TSRA MAY STILL BE AROUND FROM EARLY MORNING CONVECTION IN THE ERN PTN OF THE CWA. WITH 1000-500MB THICKNESSES RISING...WILL AGAIN GO ABV GUIDANCE VALUE FOR HIGHS THURSDAY. HYSELL RSL 069/089 067/092 12333 SLN 070/091 070/093 12333 ICT 071/093 070/093 12433 HUT 070/093 070/093 12433 CNU 070/087 067/090 12323
In the hours before
Special weather statement, Jul 8, 8:11 PM CDT, 15 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-090125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 811 PM CDT TUE JUL 8 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jul 8, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jul 8, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 58 min |
| Jul 8, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jul 8, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Jul 8, 10:14 PM CDT | Flash Flood Warning | ICT | Reno | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.